• File: EBB-N (Narcan)


    Policy and Procedures for School Nurse Management of Potential Life Threatening Opioid Overdose

    File:    EBB-N (Narcan)

    POLICY AND PROCEDURES FOR SCHOOL NURSE MANAGEMENT OF POTENTIAL LIFE THREATENING OPIOID OVERDOSE

    The Sharon Public Schools will maintain a system-wide plan for addressing potential life threatening opioid overdose reaction.  This plan shall include:

    • Building-based general medical emergency plan
    • The Student Services Director along with the Nurse Leader will develop and manage the naloxone administration program in the school setting in accordance with Massachusetts Department of Public Health (MDPH) protocols.
    • The School Physician will provide oversight to monitor the program and ensure quality improvement and quality control.
    • Training per MDPH protocol will be provided for all school nurse responders.
    • Integration with the local emergency medical service (EMS) system will be included in the implementation of this program.

    Background

    It is strongly recommended that school nurses have access to Naloxone medication in the school setting to ensure its immediate availability to students, staff and building visitors.

    Recognizing that fatal and non-fatal overdoses from opioids play an increasing role in the mortality and morbidity of Massachusetts residents, the MDPH launched the Overdose Education and Naloxone Distribution (OEND) prevention program using intra-nasal Narcan (naloxone) in an attempt to reverse this trend.  Naloxone is an opioid antagonist, which means it displaces the opioid from the receptors in the brain.  An overdose occurs because the opioid is on the same receptor site in the brain that is responsible for breathing.  It is both safe and effective and has no potential for abuse.  Naloxone has been used by paramedics in ambulances and by emergency room clinicians for decades.  While not a controlled substance, naloxone is what is known as a “scheduled” drug and therefore does require a prescription.

    Signs and Symptoms of Opioid Overdose:

    • Blue skin tinge-usually lips and fingertips show first
    • Body is very limp
    • Face is pale
    • Pulse is slow, erratic or not there at all
    • Vomiting
    • Choking or gurgling/snoring noise
    • Loss of Consciousness
    • Breathing is very slow, irregular or has stopped

    Procedures:

    The School Nurse will respond to any member of the school community with a life threatening opioid overdose in the school setting.  The management of a Life Threatening Opioid Overdose takes a multidisciplinary approach between the school community, emergency responders and law enforcement officers.  Awareness, prevention and emergency preparedness are crucial elements in the management of a person with a potential Life Threatening Opioid Overdose.

    School Nurse Responsibilities

    The school nurse is the key resource for medical direction, assessment and response to potential to a potential Life Threatening Opioid Overdose.  The school nurse MUST be contacted as soon as a potential Opioid overdose is identified.

    • Call 911

    It is important to report to the dispatcher if the victim’s breathing has slowed or stopped, he or she is unresponsive, and the exact location of the individual.  If Naxolone was given and if it did/did not work.

    • Perform rescue breathing (using the most current CPR recommendations)

    For a person who is not breathing, rescue breathing is an important step in preventing an overdose death.  When someone has stopped breathing and is unresponsive, rescue breathing should be done as soon as possible because it is the quickest way to get oxygen into the body. 

    • Administer Nasal Naloxone (Narcan)

    Naloxone is a medication that reverses overdose from heroin or other opioids.

    Nasal Naloxone may work immediately, but can take up to 8 minutes to have effect.  The effect of the naloxone will last for about 30-90 minutes in the body.  Because most opioids last longer than 30-90 minutes, the naloxone may wear off before the opioids wear off and the person could go into an overdose again.  This depends on several things, including:

    1. a.The quantity and purity of opioids used
    2. b.The presence of other drugs or alcohol
    3. c.The effectiveness of the liver to filter out the drugs
    4. d.If the victim uses opioids again once the naloxone is administered

    In response to these issues, the nasal naloxone rescue kits include 2 doses. Naloxone administration may be repeated without harm the person overdoses after the first dose wears off. 

    Bleeding from the nose

    If the person overdosing has substantial nasal bleeding, naloxone may not work because the blood will interfere with absorption of the naloxone.  Call for help and rescue breath.

    Administering Narcan:  Lay the person on their back

    • Remove Narcan Nasal Spray from the box. Peel back the tab to open the Narcan Nasal Spray.
    • Hold the Narcan Nasal Spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
    • Tilt the person's head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person's nose.
    • Press the plunger firmly to give the dose of Narcan.

    After Narcan has been administered:

    • If person is still not breathing continue rescue breathing
    • Move the person onto their side (recovery position)
    • Monitor closely
    • If the person continues to be unresponsive, Narcan administration can be repeated every 2-3 minutes until the person responds or emergency medical help arrives.  Administer in the opposite nostril.

    Storage:  Nasal Naloxone will be kept in an unlocked medicine cabinet in each Nurse’s Office.

    School Nurse Annual Training:

    • Training of Naloxone Administration by (School) Nurses:

    A school nurse, as defined by the Massachusetts Department of Elementary and Secondary Education, may be trained by MDPH approved trainers for the purpose to administer naloxone by nasal administration in a life-threatening situation when first responders are not immediately available.

    • MDPH Planning and Implementation:

    1.     MDPH approves policies, curriculum and procedures for training.
    2.     In consultation with the prescribing physician, designated school nurses, including “approved trainers” are trained and tested for competency in accordance with standards and a curriculum established by MDPH.
    3.     Approved trainers arrange for trainings of school nurses in local communities, in accordance with standards and curriculum established by MDPH.
    4.     The school nurse will document the training and testing of competency, in accordance with standards and curriculum established by MDPH.
    5.     The training, at a minimum, will include

    a.Procedures for risk reduction
    b.Recognition of the symptoms in an individual with an opiate overdose
    c.The importance of following the prescribed method of medication administration
    d.Proper use of the nasal inhaler method
    e.The requirement to call local emergency services prior to administration

    f.Requirements for proper storage and security, notification of appropriate persons following administration, and record keeping. 

    6.     The nurse shall maintain and make available upon request by MDPH a list of all licensed individuals trained to administer naloxone by nasal administration if any
    7.     All trainings in the administration of naloxone will be done in accordance with prescribed methods.
    8.     School nurses will submit a report to MDPH School Health Unit each time training of naloxone administration is completed
    9.     All other medication administration procedures will hold forth including:

    a.Reporting of any medication errors per 205 CMR 210.00
    b.Proper disposal of a used naloxone administration delivery system.

    Legal Refs.:                 M.G.L. 71:96 Substance Use Prevention and Substance Abuse Education

    Cross Ref:                   IHAMA, JCLD

    Enacted:                      October 26, 2016